Aches but normal ESR

Over 2 years I had reduced from 50 mg to 3mg of Pred but found I was getting terribly achey round the neck, shoulders arms and even hands, and a bit my legs; also very tired. I stuck with this for at least two months then I tried going up to 4mg and then 5mg which has definitely helped. However along the way, I had a blood test which the rheumatologist said was normal. (My ESR was about 90 when I started the PMR.) The rheumatologist said I should not increase the Pred because the ESR was not raised and said I should take regular paracetamol which I have never found effective (though to be fair I have never taken it regularly).

Could my aches NOT be PMR, even though the Pred increase helps?

Also could the tiredness be my adrenals not woken up? If so, should I ask for a synacthen test? and if they haven't woken up, what does that mean in terms of treatment?

I have always done decreases of pred slowly and gently and was fine at 4mg before this.

Thanks for any help!

3 Replies

oldestnewest
  • No - your rheumy is wrong. Some people don't get raised ESR again for some reason, just like some never have a raised ESR to start with. The ESR/CRP should always only ever be part of the picture - the clinical symptoms should ALWAYS be king.

    If you got from 50mg to 3mg in 2 years it is also possible that you reduced from about 10mg too fast for your body to adjust. Below about 8-10mg your body has to start making cortisol for itself again and it can take some months or even longer for the entire feedback set-up to settle down again to be reliable. One sign of this can be tiredness and aches and pains. Whether a synacthen test is worth it or not is a question. One endocrinologist has expressed the opinion every patient who has been on long term pred should have it done - going slowly also works most of the time. And you CAN have a synacthen test done while still on pred - don't let anyone tell you otherwise.

    And do refer your rheumy to the latest review from deepest Oz: paracetamol is no more effective than placebo for low back pain and arthritis and runs the risk of severe liver side effects. We know someone who was told by her GP to use paracetamol, it was perfectly safe. Two months later her blood tests showed raised liver values, cue panic on part of GP who sent her for a liver scan. It was normal - the paracetamol had done the damage.

  • Having had PMR/GCA for over 3 yrs I managed to reduce to 2mg steroids last August but had to increase to 6mg & from this week am trying 5mg again. My Rheumatologist thinks I will probably be on this dose as a permanent maintenance dose. Good luck with your problem, I hope you get some positive help. This forum is an excellent source!

  • Hi I was same but now down to 1mg. Take paracetamol rather than using pred to control aches and pains - it's hard but pays off. I was told only to up pred if headaches started, and if blood tests came back with raised ESR

    So good luck, and leave a big gap before reducing, first week is always the worst !! ( I was leaving 2 months)

You may also like...